Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

I WANT TO KNOW ABOUT LITHIUMLITHIUM

WHAT ARE THE SIDE EFFECTS OF LITHIUM AND IS THERE A MEDICATION THAT CAN DO THE SAME AS LITHIUM AND HOW LONG SHOULD YOUN TAKE LITHIUM BEFORE IT STOPS DOING WHAT IT IS SUPPOSED T DO?
1 Responses
Avatar universal
Barbara,

Lithium is usually prescribed for mood-stabilizing purposes. Its possible side effects include nausea, diarrhea, sedation, polyuria (increased urination), increased thirst, tremors, hypothyroidism, and weight gain, to name a few. Long-term treatment with lithium or some other mood-stabilizer is usually the standard of care in the treatment of bipolar disorder. There are other mood stabilizers, Valproic acid (Depakote) being the most common. It is not without side effects (e.g. nausea, diarrhea, sedation, and weight gain), but is often better tolerated than lithium. Other mood stabilizing agents include Carbamazepine (Tegretol), Lamotrigine (Lamictal), and Gabapentin (Neurontin), to name a few. I urge you to discuss your concerns further with your treating physician/psychiatrist.
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area